A case of acute psychotic episode
after a single dose of ecstasy
Vaiva G, Bailly D, Boss V, Thomas P,
Lestavel P, Goudemand M.
Clinique de psychiatrie,
Centre Hospitalier Regional Universitaire de Lille,
Clinique Fontan, 6, rue du Professeur Laguesse, 59037 Lille.
Encephale 2001 Mar-Apr; 27(2):198-202
ABSTRACTOver the last 10 years or so in Europe, there has been a development of the "ecstasy" phenomenon, which is the symbol of "recreational" drugs in general. Users, either alone or in private parties, are on the increase. The phenomenon is most frequent in England and in the Netherlands, with an estimated incidence of 13-18% amongst the 18-25 years old, which may reach 52% in "exposed populations", such as individuals who go to "techno" night clubs. In France, the prevalence is uncertain, but estimated at least 5% of males between 18 and 23 years old. Several substance, with more or less the same effects, are grouped together by the term "ecstasy", the best-known one being 3,4-methylenedioxymethamphetamine (MDMA), but there are also an N-demethylated derivative (MDA), methylenedioxyethylamphetamine (MDEA), N-methyl-benzodioxazolylbutanamine (MBDB) and 4-bromo-2,5-dimethoxyphenylethylamine (2-CB or Nexus). The psychopathological consequences of MDMA in man are relatively poorly understood. On the basis of series of cases reported in the literature, acute psychosis, chronic psychosis similar to paranoid delusions, flash-back phenomena similar to with LSD, anxiety/panic states and depressive mood disorders may occur. The case which we report is therefore that of an acute psychotic episode, with residual symptomatology 6 months later, which occurred suddenly following absorption of toxic substances (alcohol and ecstasy), at least 12 hours after taking the ecstasy tablet without his knowing it, in an individual without any previous psychopathology, other than moderate social phobia. Twelve cases of acute psychotic episodes after ecstasy have been reported in the literature. Two of them occurred after a single dose and one after 2 doses. No author was able to examined the previous history of the individuals accurately, nor any possible psychopathological history. Our patient did not have any previous history of psychosis, using a standardized validated interview, which his peers and family confirmed. He did however fulfil the criteria of "social phobia". Retrospectively, we noted the extent of his psychomotor disinhibition with ecstasy, which seemed to be proportional to the intensity of his previous social inhibition. This point does not explain the psychotic episode. From a neurobiologic point of view, acute psychotic disorders are often related to dysfunction of the mesolimbic dopaminergic system. During the first 3 hours, the effect of absorption of MDMA is a massive release of the serotonin, dopamine and noradrenaline stocks. Later, an acute hyposerotoninergic state is present. In our observation, the psychotic disorder appeared at least 12 hours after taking ecstasy, during the reduction phase of the intoxication. Toxicological analysis of the blood was negative (this detection is only positive for 24 hours). Like other authors, our hypothesis is that serotoninergic dysregulation affects the dopaminergic system. Sudden disappearance of serotoninergic feedback on the dopaminergic pathways, may contribute to an increase in the mesolimbic hyperdopaminergic state. In animals, it has been shown that serotonin depletion induced by MDMA, unmasks the effects of a hyperdopaminergic state. In addition, although it has not been mentioned much in the literature, MDMA disturbs dopaminergic function either directly, or through the peptidergic systems (neurotensin, substance P, dynorphines). A consistent series of arguments therefore suggest that there is a sudden central hyperdopaminergic state, which may be related to the appearance, sometimes de novo, of an acute psychotic disorder. From the published cases, psychotic disorders following absorption of ecstasy, appear to become chronic. Most of the cases occurred in individuals, who either abused multiple substances or were chronic ecstasy users. In a case like the one we report, in an individual with good general health, who is not a drug user and who has an acute episode following a single dose, the prognosis should be good. Similarly, a team from Milan has described the experience of 3 friends who had a brief psychotic episode, following ingestion of substances containing ecstasy. These episodes resolved completely, after rehydration and anxiolytic treatment. However, after 6 months' follow-up, our patient still has psychotic symptoms, albeit mild, but which were not present before the intoxication. The patient and his psychiatrist do not envisage changing or stopping his antipsychotic treatment. Other authors have described a lesion in the serotoninergic neurons, by making a parallel with toxic effects described in animals, in particular in primates, with MDMA. Degradation of the serotoninergic cell bodies and nerve endings has been suggested to occur with high doses and/or repeated doses of MDMA. Other authors show the large variations in MDMA and MDA metabolism.History
Protect and survive
MDMA and immunity
Ecstasy and serotonin synthesis
Ecstasy-induced psychotic disorder?
and further reading
The Abolitionist Project
The Hedonistic Imperative
The Reproductive Revolution
Critique of Huxley's Brave New World
The Good Drug Guide
The Responsible Parent's Guide
To Healthy Mood Boosters For All The Family